Drought, Southwest Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Other Federal Agency
Drought in the southwest mountains began in late January of 2011. Winter precipitation was well below normal across the southwest mountains of New Mexico which allowed severe (D2) drought to continue into February.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought in the southwest mountains began in late January of 2011. Winter precipitation was well below normal across the southwest mountains of New Mexico which allowed severe (D2) drought to continue into February. Percent of normal precipitation ranged from 11 percent to 68 percent across southern parts of the area for the December through February period. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 3:06 PM MST, 8 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 306 PM MST MON JAN 31 2011 .DISCUSSION... ...MAJOR WINTER STORM DEVELOPING ACROSS NORTHERN AND CENTRAL NM... THE CURRENT SUITE OF SATELLITE AND SFC OBS ACROSS THE AREA ALONG WITH SHORT-TERM GUIDANCE INDICATES THE MUCH ANTICIPATED WINTER STORM IS TAKING SHAPE AS EXPECTED. THERE ARE SEVERAL IMPORTANT FEATURES TO NOTE WITH THIS EVENT: LIFE THREATENING COLD AND EXTREME WIND CHILL VALUES THROUGH AT LEAST WEDNESDAY...WIDESPREAD MODERATE TO HEAVY SNOWFALL ACCUMULATIONS...AND SIGNIFICANT BLOWING AND DRIFTING SNOW ACROSS THE EAST AND BELOW CANYONS IN THE RIO GRANDE VALLEY. THE 22Z SFC ANALYSIS SHOWS THE ARCTIC FRONTAL BNDRY DRAPED FROM NEAR LAS VEGAS SOUTHEAST TO PORTALES...WHILE SATELLITE IMAGERY SHOWS THE UPR TROUGH AXIS FROM THE FOUR CORNERS SOUTH TO NEAR TUSCON. LAPS DATA SHOWS LIFTED INDICES NEAR -2C WITH CAPE NEAR 500J/KG SUPPORTING THUNDERSTORMS WITHIN THE RIO GRANDE VALLEY AND WESTERN NM UNDER THE UPR LOW. EVAPORATIONAL COOLING AND COLD TEMPS ALOFT ARE ALLOWING TEMPS TO FALL IN ASSCN WITH PRECIP THUS RAIN/SNOW/SNOW GRAINS/SMALL HAIL ARE FALLING WITH THIS ACTIVITY. SFC CONVERGENCE WILL CONTINUE TO SPREAD WEST TOWARD THE CENTRAL MT CHAIN AND THE RIO GRANDE VALLEY THIS EVENING AS DIVERGENCE ALOFT AND INSTABILITY BENEATH THE UPR LOW SPREADS EAST. HAVE INCREASED SNOW AMOUNTS WITHIN THE VALLEY AND CENTRAL MTS FOR TONIGHT AND UPGRADED TO A WINTER STORM WARNING. THE NEXT WAVE CURRENTLY UPSTREAM NEAR SALT LAKE CITY WILL REINFORCE SUPPORT ALOFT AS THE SFC FRONT CONTINUES PROGRESSING WEST. THIS WILL ALLOW FOR A BRIEF LULL TUESDAY BUT THEN MORE PRECIP FROM THE CENTRAL MTS WESTWARD TO THE ARIZONA STATE LINE TUESDAY NIGHT INTO WEDNESDAY. TEMPS IN ASSCN WITH THIS SYSTEM WILL BE 25 TO 45F BELOW NORMAL AREAWIDE THRU THURSDAY. WIND CHILL VALUES WILL AVERAGE -10 TO -40F AS WELL BOTH WEDNESDAY AND THURSDAY MORNINGS. MODELS SHOW CONTINUED COLD INTO SATURDAY THEN ANOTHER WAVE DIVING SOUTH INTO THE AREA BY SUNDAY...WITH MORE SNOW AND VERY COLD TEMPS IN STORE. GUYER && .AVIATION... PLENTY OF AVIATION WEATHER CONCERNS DURING THE NEXT 24 HOURS AND BEYOND. INITIAL WAVE OF ENERGY AND ARCTIC COLD FRONT WILL RESULT IN CONTINUED DETERIORATING WEATHER CONDITIONS ACROSS NM LATER THIS AFTERNOON INTO TONIGHT...WITH IFR CIGS AND MT OBSCURATIONS BECOMING WIDESPREAD...PARTICULARLY OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS AND PLAINS...WHERE LIFR TO VLIFR WILL BECOME COMMON DURING THE NIGHT. FOCUS FOR THE HEAVIEST SNOW WILL BE FOUND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE NORTHEAST HALF OF THE STATE...WHILE PRECIP GRADUALLY TAPERS OFF ACROSS THE WEST TONIGHT AND TUESDAY MORNING. AS THE ARCTIC AIR MASS DEEPENS... LOCALLY GUSTY EAST WINDS ARE LIKELY FOR KSAF AND KABQ AFTER 06Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 40 && .FIRE WEATHER... THE MUCH ADVERTISED WEATHER CHANGE IS UPON US. NO BIG CHANGES TO THE PREVIOUS FORECAST TRENDS...ALTHOUGH WE CONTINUE TO ADJUST THE TIMING OF THE PRECIPITATION AS WELL AS SNOW AMOUNTS. OVERALL...A MAJOR CHANGE IN THE WEATHER IN THE COMING DAYS AND TEMPERATURES WILL BE AS COLD IF NOT COLDER THAN THE ARCTIC BLAST EXPERIENCED OVER THE NEW YEARS HOLIDAY PERIOD. PRECIPITATION WILL CONTINUE TO SPREAD SOUTH AND EAST TONIGHT AS THE FIRST OF THE TWO STORMS CROSSES NEW MEXICO. AT THE SAME TIME...THE LEADING EDGE OF THE ARCTIC AIR MASS WILL CONTINUE TO PRESS SOUTH AND WEST ACROSS THE EAST CENTRAL PLAINS...REACHING THE EAST SLOPES OF THE SANDIA AND MANZANO MOUNTAINS THIS EVENING. THE ARCTIC AIR WILL BEGIN TO POUR INTO THE RIO GRANDE VALLEY AROUND OR AFTER MIDNIGHT TONIGHT AND RUSH TO THE CONTINENTAL DIVIDE TUESDAY...AND EVEN TO THE ARIZONA BORDER TUESDAY NIGHT. THE EAST WINDS WILL BE A LONG DURATION EVENT OVER WESTERN AND CENTRAL AREAS...CONTINUING INTO WEDNESDAY. UPSLOPE FLOW OVER THE EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN ONTO THE EASTERN PLAINS WILL LEAD TO AN EXTENDED PERIOD OF SIGNIFICANT SNOWFALL THROUGH TUESDAY NIGHT. THE GROWING CONSENSUS AMONG THE FORECAST MODELS IS FOR THE MAIN PIECE OF ENERGY DROPPING SOUTH FROM THE ROCKIES LATER TUESDAY TO TRACK FARTHER WEST AND SOUTH...WITH A CLOSED CIRCULATION TRACKING FROM JUST WEST OF THE FOUR CORNERS TUESDAY NIGHT...SOUTHWARD ALONG THE NM/AZ BORDER INTO SOUTHWEST NM WEDNESDAY. THIS WILL BE A VERY INTENSE LOW PRESSURE AND COMBINED WITH THE WESTWARD-MOVING ARCTIC FRONTAL BOUNDARY WILL PRODUCE WIDESPREAD AND SIGNIFICANT SNOW ACROSS CENTRAL AND SOUTHWEST AREAS OF THE STATE LATER TUESDAY THROUGH WEDNESDAY. IMPROVING WEATHER CONDITIONS FROM NORTH TO SOUTH FOR WEDNESDAY NIGHT...WITH QUIETER WEATHER EXPECTED THURSDAY AND FRIDAY. REGARDLESS...TEMPERATURES...ALTHOUGH MODERATING SOMEWHAT...WILL REMAIN BELOW TO WELL BELOW AVERAGE. THE UPCOMING WEEKEND LOOKS TO BEGIN DRY WITH HIGH TEMPERATURES NEAR NORMAL AT THE START...THEN BECOMES UNSETTLED AND COLDER AS A ANOTHER TROUGH ALOFT DROPS INTO THE STATE FROM THE NORTH AND A REINFORCING SURGE OF ARCTIC AIR INFILTRATES THE STATE SUNDAY AFTERNOON THROUGH EARLY NEXT WEEK. 40 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 20 31 9 19 / 50 50 60 30 DULCE........................... 14 27 3 18 / 60 70 70 40 CUBA............................ 15 29 1 17 / 60 80 80 50 GALLUP.......................... 13 32 0 16 / 50 50 80 40 EL MORRO........................ 14 31 -1 12 / 50 70 80 60 GRANTS.......................... 15 30 1 13 / 50 70 80 60 QUEMADO......................... 16 32 9 18 / 50 70 80 60 GLENWOOD........................ 22 44 19 30 / 50 50 60 50 CHAMA........................... 8 22 -6 12 / 70 100 70 50 LOS ALAMOS...................... 10 20 -3 10 / 70 70 80 60 PECOS........................... 8 22 -7 10 / 100 70 80 50 CERRO/QUESTA.................... 12 19 -9 11 / 80 90 60 50 RED RIVER....................... 3 12 -17 0 / 100 100 70 50 ANGEL FIRE...................... 1 14 -19 3 / 100 90 70 50 TAOS............................ 8 17 -3 12 / 60 80 60 50 MORA............................ 5 15 -8 9 / 100 70 80 50 ESPANOLA........................ 15 28 9 18 / 60 60 60 50 SANTA FE........................ 11 22 -1 11 / 70 60 70 60 SANTA FE AIRPORT................ 13 24 0 12 / 70 60 70 60 ALBUQUERQUE FOOTHILLS........... 20 26 7 14 / 60 60 70 60 ALBUQUERQUE HEIGHTS............. 22 29 9 16 / 60 60 70 50 ALBUQUERQUE VALLEY.............. 20 31 8 18 / 60 60 70 50 ALBUQUERQUE WEST MESA........... 19 30 7 17 / 60 60 70 60 LOS LUNAS....................... 20 31 9 19 / 60 60 70 60 RIO RANCHO...................... 21 29 8 17 / 60 60 70 60 SOCORRO......................... 23 31 11 19 / 50 60 80 60 SANDIA PARK/CEDAR CREST......... 13 22 -2 10 / 100 80 80 60 TIJERAS......................... 18 25 2 12 / 90 70 80 60 MORIARTY/ESTANCIA............... 13 20 -2 10 / 90 70 80 60 CLINES CORNERS.................. 6 15 -6 2 / 100 80 80 60 GRAN QUIVIRA.................... 15 22 3 11 / 80 70 80 60 CARRIZOZO....................... 18 25 8 16 / 50 50 60 50 RUIDOSO......................... 17 26 1 18 / 100 70 90 60 CAPULIN......................... -2 0 -13 4 / 100 60 50 30 RATON........................... 3 9 -10 6 / 100 60 50 30 SPRINGER........................ 3 10 -10 6 / 100 60 50 30 LAS VEGAS....................... 3 10 -10 3 / 100 60 60 40 CLAYTON......................... -2 10 -10 7 / 80 60 50 20 ROY............................. 2 11 -5 6 / 90 60 50 30 CONCHAS......................... 8 16 -2 10 / 80 60 50 30 SANTA ROSA...................... 10 16 -1 10 / 80 60 60 40 TUCUMCARI....................... 7 14 -5 10 / 80 60 50 20 CLOVIS.......................... 8 14 0 11 / 80 60 50 20 PORTALES........................ 10 16 2 13 / 80 60 50 20 FORT SUMNER..................... 14 20 4 14 / 80 60 50 30 ROSWELL......................... 22 28 8 19 / 60 60 50 20 PICACHO......................... 19 22 5 18 / 70 60 70 50 ELK............................. 17 28 2 15 / 70 60 70 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ519-520-524>526-530>534-539-540. WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ535>538. WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ503-504-506>508-510>518-521>523-527>529. WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ501-502-505-509. && GUYER/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 625 AM MST MON JAN 31 2011 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 625 AM MST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A FAIRLY MOIST AND STRONG LOW PRESSURE TROUGH ALOFT MOVING INTO NEW MEXICO FROM THE WEST AND AN INTENSELY COLD ARCTIC AIRMASS DRIVING IN FROM THE NORTHEAST WILL RESULT IN AN INCREASING LIKELIHOOD OF SNOW ACROSS NORTH...WEST AND CENTRAL NEW MEXICO TODAY AND THE REMAINDER OF THE AREA TONIGHT. BEHIND THE ADVANCING COLD FRONT MARKING THE EDGE OF THE ARCTIC AIRMASS...STRONG NORTH AND NORTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS TO NEARLY 40 MPH WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES...ESPECIALLY TONIGHT. MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED EARLIER THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAJOR WINTER STORM EVENT WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE SECOND UPPER LEVEL LOW APPROACHES TUESDAY THEN MOVES THROUGH WEDNESDAY. AFTER A POTENTIAL LULL IN SNOWFALL COVERAGE OR INTENSITY THROUGH THE MORNING TO MIDDAY PERIOD TUESDAY...SNOW WILL LIKELY INCREASE AGAIN ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO. THE GREATEST ACCUMULATIONS ARE MOST LIKELY TO FALL FROM THE GENERAL VICINITY OF THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN FROM LATER TUESDAY INTO WEDNESDAY. IN ADDITION... THE ARCTIC CHILL WILL OVERSPREAD CENTRAL AND MUCH OF WESTERN NEW MEXICO TUESDAY AND TUESDAY NIGHT...THOUGH WINDS WILL NOT BE QUITE AS STRONG NOR TEMPERATURES QUITE AS COLD AS COMPARED TO NORTHEAST NEW MEXICO...WHERE READINGS OF 5 TO 15 DEGREES BELOW ZERO ARE LIKELY IN THE NORTHEAST PLAINS AND 10 TO 25 BELOW IN THE SANGRE DE CRISTOS AND NORTHEAST HIGHLANDS. STRONG NORTH AND NORTHEAST WINDS OF 15 TO 30 MPH WITH SOME HIGHER GUSTS TUESDAY INTO TUESDAY NIGHT WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED EARLIER THIS MORNING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS STARTING MONDAY THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310945.